Hand-foot syndrome, often called Palmar-plantar syndrome, is a common side effect of some chemotherapy drugs used to treat breast cancer.

It usually affects the palms of the hands and soles of the feet, but you may also have symptoms in other areas such as the skin on the knees or elbows.

For some people, hand-foot syndrome can make it harder to carry out daily activities and can reduce quality of life. But several treatments are available and there are things you can do to reduce your risk of getting it.

Symptoms of hand-foot syndrome

Common symptoms of hand-foot syndrome include:

  • tingling or burning sensations
  • tightness or a feeling of stiffness in the skin 
  • ​redness (similar to sunburn)
  • swelling
  • numbness
  • thick calluses and blisters on the palms and soles
  • discomfort/tenderness
  • itching
  • rash

Severe symptoms include:

  • cracked, flaking or peeling skin
  • blisters, ulcers or sores on the skin
  • severe pain
  • difficulty walking, or using the hands
  • nails lifting from the nail bed
  • slow-healing wounds

Depending on the drug, dose being given and the duration of the treatment, symptoms may appear within a short time of starting treatment, but more often appear some weeks afterwards.

Causes of hand-foot syndrome

The skin of the palms of the hands and soles of the feet contain small blood vessels (capillaries) which deliver blood to the skin. Hand-foot syndrome happens when small amounts of chemotherapy drugs leak out of these capillaries affecting the growth of skin cells on the hands and feet.

The chemotherapy drugs most likely to cause this are:

The targeted therapy lapatinib can also cause hand-foot syndrome, although this is more likely when it’s given with capecitabine (Xeloda).

Who might develop hand-foot syndrome?

Anyone who has any of the chemotherapy drugs listed above may develop hand-foot syndrome, but the chances depend on the dose given. Being older and female and having diabetes, peripheral neuropathy and/or circulation problems can all increase the risk of developing it.

Heat, friction and pressure on your hands and feet, even from normal daily activities, can also make hand-foot syndrome more likely or more severe if it does happen.

Reducing risk and treating hand-foot syndrome

Tell your specialist as soon as you notice symptoms.  

Practical tips

The following suggestions may help reduce the chances of getting hand-foot syndrome and can also make it less severe if it does develop.

  • Don’t have your hands or feet in hot water for a long time.
  • Take cool baths and showers.
  • Pat skin dry rather than rubbing it.
  • Use hand and foot creams or lotions to keep the skin well moisturised before starting chemotherapy and throughout treatment (apply them gently, don’t massage or rub them in).
  • Don’t use saunas and stay out of the sun.
  • Don’t take part in sporting or everyday activities that cause force or friction (rubbing) on the hands or feet.
  • Don’t use tools or household items that need you to apply pressure through your hands or feet, for example garden tools, screwdrivers or knives.
  • Be careful with harsh chemicals like the ones used in laundry detergents or cleaning products, or chlorine in swimming pools.
  • Use rubber gloves that have a liner.
  • Try not to walk barefoot; use soft slippers or socks.
  • Wear loose-fitting comfortable footwear and clothing to avoid rubbing.
  • Cool your hands and feet with cool running water, ice packs or cool compresses for short bursts of time (but don’t apply ice directly to the skin).

Medical treatment

Treatment for hand-foot syndrome aims to relieve symptoms and stop them becoming worse.

Your doctor may prescribe drugs as gels or creams to apply to the affected areas. These may include steroids, anti-inflammatories, anaesthetics and pain relief. Creams containing 10% urea may be recommended to help prevent loss of moisture from the skin.

If your symptoms are severe, your doctor may talk about delaying, reducing or stopping treatment to make sure they don’t get any worse. Once treatment is stopped symptoms usually reduce within one to two weeks.

There are a number of clinical trials looking at different treatments for hand-foot syndrome including the use of vitamin B6 and henna. However, the evidence doesn’t yet support their use.

Support for you

If hand-foot syndrome is having an effect on your everyday life, you don’t have to cope with this alone. Our expert Helpline team can offer support – call 0808 800 6000. You can talk to other people dealing with the side effects of chemotherapy on our Forum

Last reviewed: April 2017
Next planned review begins 2019

Your feedback